Note: Mumsnet has not checked the knowledge, experience or professional qualifications of anyone posting on Mumsnet Talk, so this is not necessarily the best place to seek help if you're feeling seriously distressed or suicidal. Mumsnet cannot be held responsible for any advice given on the site. If you need help urgently, please see our mental health web guide which can point you to expert advice and support.

anti'ds and sex

(14 Posts)
narmada Tue 19-Mar-13 20:37:03

always a trade off sadly. I stopped mirtazipine about 4 minths ago as I wss fed up of not being able to find any clothes to fit me!

Hope the buspirone at higher dosage does the trick.

whatwoulddexterdo Tue 19-Mar-13 20:11:41

Really good that its working for you, narmada. It does seem a shame that in this day and age there is a trade off in terms of side effects for every anti depressant.

narmada Tue 19-Mar-13 19:57:26

True enough, it does. More than a stone in my case. However it was worth it for me and I have never ever slept so well in my life.....not since early childhood.

whatwoulddexterdo Tue 19-Mar-13 19:13:37

Narmada, I haven't tried mirtazapine because I have heard that it causes massive weight gain, another thing I am anxious to avoid. I went back to the docs today and she has doubled my dose of buspirone and is going to refer me to something called mind health for hopefully some cbt as i can't afford to go back to counselling privately.

narmada Tue 19-Mar-13 10:16:42

Have you tried mirtazapine whatwoulddexter......

whatwoulddexterdo Tue 19-Mar-13 08:00:19

I have been taking 5mg of buspirone 3 times a day as I went to the docs and specifically asked for an ad that has no sexual side effects. I have taken paraoxitne, citalopram and sertraline in the past and diazepam and sleeping tablets.
The buspirone has not affected my ability to orgasm but it is not the best med for me as after three weeks I still feel anxious and have not got that lovely numbing effect you get with the other ads, also its not sedating so I still need something extra to help me sleep sometimes.
I wish there was a magic pill that took the anxiety away with no side effects.

naysayer Fri 01-Mar-13 00:07:58

Thanks all. Pixwix, I have thought about tricyclics but this seems akin to asking for tranquillisers these days as they are so off docs' list. Thanks narmada with your experience on mirtazapine - have to weigh up how much being knocked out is worthwhile, which seems you get on tricyclics too. And I am already carrying about 2 stone more than I should be which I have always suspected was down to citalopram, but it is so hard to get a fair hearing off docs when you complain about the side effects, whether it's weight, libido/orgasm failure or being wiped out.

Sillymummy I know what you mean, my DH has said he prefers me to be nice and easy to live with (as I'm sure DD does) rather that like a bomb about to explode and I do wonder whether ability to orgasm once every fortnight is worth the misery of living with black dog. It's not like we are teenagers any more and he also pointed out that me not taking anti-d's does not exactly leave me horny so where's the gain of being off them? Will look into Lustral and venlfaxine, thanks for that Branleuse.

Branleuse Wed 27-Feb-13 22:05:47

venlafaxine didnt affect my sex drive. It was the main thing that worried me about going on anti-ds as the last ones i tried did and 2 of my exes lost their libido after going on seroxat.

Venlafaxine did make it take longer to orgasm though for the first few months

sillymummy11 Wed 27-Feb-13 22:01:02

I had this with all my anti d's except tricyclics which they don't like prescribing any more. I was complaining about it with my current one and my partner and I had just decided it was better to be not depressed than have a libido/ability to orgasm. That said those particular side affects seem to have gone now....after 2 years 9 months continuously on the damn things (sertraline- brand name is Lustral but I was calling it No-Lust-At-All)

I had this affect with mine BUT it went away completely after about 3 months. Prozac btw.

narmada Tue 26-Feb-13 19:38:09

I have this issue on SSRIs too. mirtazapine I found effective but it compkrtely knocks you out and I also put on nearly one and a half stone. Known side effect.

Maybe a tricyclic would be worth a go like pp said.

thunksheadontable Tue 26-Feb-13 09:04:47

I have only tried the one so no help but I feel your pain. I often wonder what other feelings it blunts.

pixwix Mon 25-Feb-13 22:48:36

Personally, I found all the SSri's I have taken have had this effect on me - lowered libido, and inability to orgasm.

Sometimes, if it wasn't a slow release medication, I could plan for the event, and delay my next dose by a few hours to erm - give me a sporting chance, but it was hit and miss and very contrived.

In the 80's (I know! am an old bag!) I took tricyclics, and found these didn't affect my libido/ability to orgasm - such as imipramine/amytriptyline, but they are rather sedating, imipramine apparently less so. having said that - I did get used to them, and sedation was much less of a problem. And they did help with depression. I feel for you - you know you may possibly need some chemical help, but it's a difficult decision. I'm not sure I've helped, but just some thoughts... x

naysayer Mon 25-Feb-13 22:19:56

Does anyone have any experience of treating depression without it affecting sex? I was on anti-d's (citalopram) after first round of IVF failed. Had second round and immediately came off them when found out PG with DD. But had to go back on when relapsed with PND.

I never needed a high dose, but was determined to come off them as I just can't handle what it does to sexual function (lowering libido and affecting sensation). Even though I lowered my dose to 5mg and only took a couple of times a week, these side effects persisted, so I came off about a year ago, but find mild to moderate depression hanging around at some point during most weeks and have thought of going back on something.

I have researched and found all SSRIs are prone to this effect, so been looking for ADs that don't affect sex. Found mirtazapine, agomelatine, Zyban and Wellbutrin, with Zyban not licensed to treat depression and Wellbutrin not available in UK. The first two have side effects I don't fancy (heavy sleep and nausea). Would dearly love to become PG again but have unexplained IF and DH not likely to agree to IVF again. Have read serious research that depression reduces chances of conception so keen to knock black dog on head as well as keep sex going. At the very least I wouldn't feel bad about not getting PG each month. Tried moderate exercise and generally giving myself a shake but it looks like this is just how I am and would take the chemical fix if it didn't rob me of what enthusiasm I have for what's important in a marriage!

Any thoughts appreciated.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now